Take the 2-minute tour ×
Biology Stack Exchange is a question and answer site for biology researchers, academics, and students. It's 100% free, no registration required.

I often hear that people who are taking antibiotics experience wild fluctuations between feeling full of energy and completely alert but soon after feeling impossibly fatigued and sick.

Does this have anything to do with the antibiotics being used by the body as anything? For example as a hormone or as a source of nutrition? Is this this a reported side effect when used for other infections?

share|improve this question
2  
Mono is caused by the Epstein-Barr virus. The antibiotics won't do anything to fight against that, anyway. Sometimes antibiotics are given to fight the strep throat infection that can accompany mono. –  jonsca Jan 28 '12 at 3:23
1  
ah didn't know that. Well, they tell me its mono... haha –  Gabriel Fair Jan 28 '12 at 5:25
1  
can't really answer this, but I wanted to mention that there are some stimuli that can make you feel full of energy. There are anecdotes that drinking some radioactive isotopes also make some people feel great. See "The Great Radium Scandal" by Roger Macklis in the August 1993 issue of Scientific American. –  shigeta Jul 27 '12 at 16:53
add comment

2 Answers 2

up vote 3 down vote accepted

I have never heard about this phenomenon from my patients or professors at the Medical School, but this is a possible mechanism that comes to my mind.

One of the classification for antibiotics takes consideration the effect on bacteria. Two possible effects are either stopping the proliferation (and letting the immune system to kill those that are currently present in the body) or killing bacteria directly.

The second approach is obviously more effective but has one big disadvantage: massive death of bacteria leads to the massive release of their toxins that are normally trapped within they bodies (so-called endotoxins). The symptoms you describe as "impossible fatigue" match exactly the symptoms of bacterial intoxication -- and this can increase upon the antibiotics intake.

Depending upon the bioavailability and pharmacokinetics some antibiotics might not kill all bacteria "on the first run" and the symptoms of intoxication recur several times with decreasing severity of manifestations.

share|improve this answer
add comment

Of course there is a side effect, and this accounts for most "sick" feelings from taking it: your intestinal flora is destroyed by antibiotics, and this often leads to diarrhea.

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.